NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 24, 3:14 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 24, 3:14 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
414 PM EDT Sun Jun 24 2018
.SYNOPSIS...
Hot and humid conditions will continue through Monday. Showers
and thunderstorms will become more numerous Monday and Tuesday
ahead of a cold front, which will bring some relief from the
heat for midweek. Temperatures will rebound to above normal
again late in the week, with the potential for another cold
front to approach the area on Friday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 PM Sunday...A very hot aftn ongoing across the region with
highs widespread 93-98 at the present time. The exception is within
the sea breeze, but there, dewpoint surge has occurred such that
heat indices are around 105 most places, and the heat advisory
remains in effect until 8 PM.
A few storms have begun to blossom along the Piedmont trough, with
the sea breeze noticeably lacking convection as expected. This
morning's shortwave has exited NE, and the subsidence behind it
combined with dry air on westerly flow aloft has squelched Cu as it
has tried to develop. Enough heating and surface convergence has
allowed storms to break NW of the area, and the challenge this
evening and tonight involves the potential for convection locally.
High res guidance has a variety of different solutions for the
evening, but the general trend is that storms in the vicinity of the
Piedmont trough will try to organize into a linear feature and push
E/SE beneath a mid-level shortwave pushing eastward. Both timing and
coverage of convection remains uncertain, but latest HRRR has
finally initialized well, as has the NAM-ARW. Latest RUC analyses
show more than 2000 J/kg of MLCape across the area despite lack of
Cu, but this is more than sufficient to allow storms to develop and
intensify with the approach of the aforementioned shortwave. SPC has
the area in a MRGL risk for this evening, and although 0-6km shear
is only moderate, about 20 kts, this combined with the PVA could
support some storm organization. Freezing levels are quite high so
hail isn't as likely as wind, but a non-zero severe threat is
possible through the evening. Can only raise POP to high CHC however
due to lowered confidence. Some of the high res guidance is
suggesting a second round of convection later in the overnight as
well, the ability of this to develop could be highly dependent on
whether the environment gets "worked over" by the storms this
evening, and have noted a general weakening trend in this second
line so have lowered POP overnight. All convection should be
offshore by Monday morning but another very humid night is forecast
with lows dropping only into the mid 70s to near 80 at the coast.
Monday will again initially be hot and dry as as a cold front
approaches from the north. Temps will again soar into the mid 90s
away from the coast, but slightly better mixing of drier air should
allow dewpoints to mix down enough to prevent widespread heat
advisory criteria on Monday. Still am forecasting some 105+ for the
coastal plain of NE SC and a few counties may need an HT.Y, but will
hold off on issuance until today's hazard drops this evening. This
cold front will drop into the region late, and will likely be
accompanied by good thunderstorm chances, especially during the late
aftn/eve and from north to south. A very unstable environment will
feature MLCape over 3500 J/kg and PWATs climb towards 2.25 inches. A
weak low may develop along this boundary, accentuated by more mid-
level impulses rotating atop the ridge which will settle SW, and
just beyond this period has the potential for widespread showers and
tstms with heavy rain and some severe. SPC has the area in a MRGL
risk for late Monday.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...A potent shortwave ejecting from the main
closed low across the western U.S. will move across the area
Monday night. This along with a front at the surface further
combined with timing spells trouble in the way of a MCS and
possible severe weather across the CWA. Model guidance is in
unusual excellent agreement on these features as well. We are
maintaining likely pops for a good part of the overnight hours
as there should be a good trailing stratiform event as well. SPC
has the entire area in a Marginal Risk but cautions of a
possible upgrade in later releases. Tuesday looks wet as well
with the front lingering in the area or just to the south.
However, experience has shown that NVA in the wake of these type
of features kinda wins out so confidence is lower for Tuesday
regarding pops. At least it will be much cooler with, depending
on insolation most areas remaining below 90.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Cold frontal boundary is progged to be south
of the forecast area Wednesday morning, though not as far south
as previous model runs. Also, ECMWF/GFS are both indicating a
weak low to develop along the remnant front, somewhere off the
South Carolina, or perhaps southeast North Carolina coast. The
12Z GFS is quick to dissipate this feature by Wednesday night,
ahead of a 500 mb shortwave moving eastward and off the Carolina
coast on Thursday. The ECMWF is more bullish with the development
of this low, however the 12Z run pushes it off to the northeast
ahead of the 500 mb ridge which builds eastward over the eastern
U.S. late week into the weekend. Either scenario would result
in little direct impacts on our tangible weather.
The approach of a late-week cold front will maintain the
potential for unsettled weather into the weekend, as it will
likely stall somewhere in the area. Overall, it will be
difficult to rule out some degree of shower and thunderstorm
development in the CWA during any period of the extended
forecast, however at this time, Wednesday would seem to have the
lowest chance, assuming a slightly more stable surface layer.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 18Z...VFR through the aftn as subsidence and dry air aloft
limit convective development. Some deeper VFR Cu on the Piedmont
trough may congeal into a line of storms early this evening,
with potentially a more significant line moving across the area
beneath a mid-level impulse a few hours either side of midnight.
Have added VCTS to all TAF sites, unfortunately confidence is
low in timing and areal coverage still, and hopefully can be
handled with shorter TEMPO/AMD's later. Winds this aftn from the
S/SW will gust to near 20 kts before slowly easing after dark.
Showers and tstms will move offshore during the overnight
leaving VFR and enough wind to prevent any fog. A similar setup
on Monday with S/SW winds increasing ahead of a cold front which
will likely trigger more tstms during the aftn and beyond this
valid period.
Extended Outlook...Mostly VFR. Mainly afternoon showers and
thunderstorms each day with short duration flight category
restrictions possible, except for Monday into Tuesday when a cold
front brings showers and thunderstorms.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Sunday...Gusty S/SW winds around 15 kts will increase
this evening up towards 20 kts as the gradient tightens in response
to the pinching Piedmont trough inland. These winds will remain
elevated through the overnight as a trough pushes towards the coast
and then offshore briefly before dissipating. This turns winds more
to the SW during Monday with subtle decrease in speed to 10-15 kts.
Despite the gusty winds, significant seas should remain just below
SCEC thresholds as the SE swell remains less than 2 ft, and the SW 5
sec wind wave reaches no higher than 4 ft. This will drive seas to 3-
4 ft this evening and tonight, with some 5 fters possible across NC
waters, but am not forecasting SCEC criteria conditions. Wave
heights will fall back towards 2-3 ft Monday on the decaying wind
speeds.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Erratic wind fields expected through most
of the period as a cold front will make a push south with plenty
of convection (MCS) while it is doing so. The best we can do
with the forecast (low confidence) is initial southwest winds of
15-20 knots followed by basically "all of the above" directions
from southwest across southern zones to northeast northern
zones and east in between. A good consistent northeast flow
doesn't develop until the very end of the period albeit with
light wind speeds. Significant seas generally 2-4 feet.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...A frontal boundary is expected to be south
of the waters early Wednesday, resulting in light northerly flow,
at least into early afternoon, and a minimal amount of shower
and thunderstorm activity expected. The front will wash out
Wednesday night, with a return to southerly flow by Wednesday
evening. Weak low pressure along the boundary will lift off to
the northeast with minimal direct impacts expected across area
waters at this time, other than briefly reinforcing the
northerly flow on Wednesday. Models have been having trouble
coming into agreement on this feature, so overall confidence
associated with it remains low. Another frontal boundary will
drop south into the Carolinas on Friday, but at this time it
appears it will stall inland. Potential for scattered showers
and thunderstorms will increase Thursday and Friday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...CRM
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...CRM
AVIATION...JDW
MARINE...Special weather statement, Jun 24, 3:02 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
402 PM EDT SUN JUN 24 2018
SCZ017-242100-
Marlboro SC-
402 PM EDT SUN JUN 24 2018
...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 500
PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or 8 miles north of Bennettsville, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bennettsville, Mccoll, Clio, Chavistown, Wallace, Gibson and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 7968 3463 7946 3453 7951 3468 7986
3481 7981
TIME...MOT...LOC 2001Z 290DEG 9KT 3475 7974
SHK